Worried about heroin? Ask your questions at upcoming Lindley Center forum


Wellington will pull together May 5 to face heroin epidemic

By Jason Hawk - jhawk@civitasmedia.com



Photos by Jason Hawk | Civitas Media A training dummy benefits from a nasal naloxone injection from Dave Knapp, director of the South Lorain County Ambulance District, as he demonstrates how to deliver a life-saving dose. Here he shows how paramedics get an overdose victim breathing again.


Naloxone looks like a syringe with no needle. It’s topped with an atomizer so the anti-opioid mist can be sprayed into the nostrils, where it triggers receptors that tell the body to start breathing again.


Editor Jason Hawk tries his hand at delivering a naloxone dose. It takes just a few seconds to prep the spray, then pinch one nostil shut and squeeze the medicine into the remaining open passage. Knapp said most victims react immediately, though in some cases additional doses are needed.


FREE OVERDOSE MEDS

Naloxone, also known as Narcan, a nasal medication that can reverse an overdose caused by an opioid drug, is available at no cost from the Lorain County General Health District.

Kits are available weekdays (excluding holidays) from 8 a.m. to 4 p.m. at the health district offices, 9880 South Murray Ridge Rd., Elyria.

“The heroin epidemic is affecting people from all walks of life,” said health commissioner David Covell. “That’s why it’s important for naloxone to be more available for parents, partners, and all other persons interested in preventing the overdose of a loved one.”

When someone is treated with naloxone, it has the potential to block an opioid’s effect on the brain and restore breathing.

This naloxone initiative is part of Project DAWN, an overdose education and naloxone distribution program serving people across Ohio.

A public health nurse will help you understand how to use the kit during a confidential 20-minute visit. Appointments can be made by calling 440-322-6367.

“We don’t associate Wellington with gangs or drugs or violence, but we’re losing people to heroin,” said Dave Knapp.

As head of the South Lorain County Ambulance District, he knows how bad the local drug problem is. Knapp’s EMTs have given naloxone to overdose victims nine times in the past nine months.

They’ve rescued six people and lost three.

“As you know, we are facing an epidemic with heroin,” Knapp wrote recently. “In the southern part of Lorain County we are no different. Our numbers are lower than other more populated areas, however, one is too many and these folks are people we know.”

That’s why he is part of an upcoming town hall meeting on the heroin threat.

It will be held at 7:30 p.m. on Thursday, May 5 at the Patricia Lindley Center for the Performing Arts in Wellington.

The forum will feature the debut of “Heroin, More Than a Drug,” a documentary written and produced by Wellington’s Hunter Prunty and his cousin, Evan Prunty.

There will also be a panel of those fighting the epidemic here at home, including Wellington police, firefighters, ambulance workers, clergy, the Lorain County coroner’s office, The LCADA Way, Let’s Get real, and the Wellington Schools.

Heroin is taking lives quickly in 2016. As of March 30, it has caused 21 deaths countywide.

At the same time, two dangerous new types of narcotics discovered in recent weeks have put police on alert.

The first, called U47700, is 7.5 times more potent than morphine, while the second, called 3-methyl-fentanyl, has a potency 7,000 times that of morphine and is “a restricted product that is only supposed to be used in lab research,” according to an April 15 announcement by the Lorain County Chief’s Law Enforcement Association.

Both U47700 and 3-methyl-fentanyl have been found by officers in cases in Amherst, Elyria, and the Lorain County Sheriff’s Office.

It’s clear drug problems aren’t limited to the inner city. Police in suburban Amherst revived a blue-faced addict April 14 from a heroin overdose; six fatal overdoses on April 19 and 20 alarmed officers in heavily-populated Elyria; and Wellington funeral director Jay Eastman said April 15 that he’s provided services to the families of seven overdose victims in the last six months (more than in the past 10 years combined).

On March 13, Penfield Community Church held a prayer vigil for those impacted by the opiate epidemic.

They very next day, Knapp recalls a mother arriving at the ambulance district headquarters in Wellington begging to learn where to get naloxone for her son, who is battling addiction.

That’s the top question he fields regarding drugs: “Where can I get Narcan in case a loved one overdoses?”

Naloxone, sold under the brand name Narcan, can often stop an overdose in its tracks. Heroin kills by suppressing breathing, stopping oxygen from getting to the brain — a condition called hypoxia. Naloxone is delivered through a nasal spray that jump-starts respiration.

The life-saving drug is sold over the counter at CVS Pharmacy locations. The Lorain County General Health District is also giving away naloxone while supplies last.

It’s been a tool used by SLCAD for years and years, and didn’t often have to be used. That changed when overdoses started spiking in 2012 and 2013.

“But lately, if we get a call for (a victim ages) 14 to 40 that’s unresponsive, we’re thinking drugs before we leave the station,” Knapp said.

Kids are experimenting because they see the older kids using opiates, but heroin isn’t by any means limited to youth. Even 50 and 60 year-olds are overdosing.

Rarely, overdoses are caused when older people accidentally misuse their medication, or when their prescribed pills interfere with each other. But more and more Knapp said “kids are getting Grandma’s pills and taking them to their friends.”

It’s a problem that needs to be dealt with openly.

“People are fighting quietly by themselves,” Knapp said. “You don’t have to do that. You’re not alone. It’s not bad families that have people who are addicted. It’s good families.”

“We have to let them know they’re not alone in the fight and where to get help.”

Jason Hawk can be reached at 440-647-3171 or @EditorHawk on Twitter.

Photos by Jason Hawk | Civitas Media A training dummy benefits from a nasal naloxone injection from Dave Knapp, director of the South Lorain County Ambulance District, as he demonstrates how to deliver a life-saving dose. Here he shows how paramedics get an overdose victim breathing again.

http://aimmedianetwork.com/wp-content/uploads/sites/25/2016/04/web1_DSC_9942-1.jpg

Photos by Jason Hawk | Civitas Media A training dummy benefits from a nasal naloxone injection from Dave Knapp, director of the South Lorain County Ambulance District, as he demonstrates how to deliver a life-saving dose. Here he shows how paramedics get an overdose victim breathing again.

Naloxone looks like a syringe with no needle. It’s topped with an atomizer so the anti-opioid mist can be sprayed into the nostrils, where it triggers receptors that tell the body to start breathing again.
http://aimmedianetwork.com/wp-content/uploads/sites/25/2016/04/web1_DSC_9938-1.jpgNaloxone looks like a syringe with no needle. It’s topped with an atomizer so the anti-opioid mist can be sprayed into the nostrils, where it triggers receptors that tell the body to start breathing again.

Editor Jason Hawk tries his hand at delivering a naloxone dose. It takes just a few seconds to prep the spray, then pinch one nostil shut and squeeze the medicine into the remaining open passage. Knapp said most victims react immediately, though in some cases additional doses are needed.
http://aimmedianetwork.com/wp-content/uploads/sites/25/2016/04/web1_DSC_9946-1.jpgEditor Jason Hawk tries his hand at delivering a naloxone dose. It takes just a few seconds to prep the spray, then pinch one nostil shut and squeeze the medicine into the remaining open passage. Knapp said most victims react immediately, though in some cases additional doses are needed.
Wellington will pull together May 5 to face heroin epidemic

By Jason Hawk

jhawk@civitasmedia.com

FREE OVERDOSE MEDS

Naloxone, also known as Narcan, a nasal medication that can reverse an overdose caused by an opioid drug, is available at no cost from the Lorain County General Health District.

Kits are available weekdays (excluding holidays) from 8 a.m. to 4 p.m. at the health district offices, 9880 South Murray Ridge Rd., Elyria.

“The heroin epidemic is affecting people from all walks of life,” said health commissioner David Covell. “That’s why it’s important for naloxone to be more available for parents, partners, and all other persons interested in preventing the overdose of a loved one.”

When someone is treated with naloxone, it has the potential to block an opioid’s effect on the brain and restore breathing.

This naloxone initiative is part of Project DAWN, an overdose education and naloxone distribution program serving people across Ohio.

A public health nurse will help you understand how to use the kit during a confidential 20-minute visit. Appointments can be made by calling 440-322-6367.